Alert archive / Illinois / Wind Chill Advisories in 2018

Wind Chill Advisory 1, NWS Lincoln, IL

January 2, 201832 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Jan 2, 2018, 2:56 PM CST for 32 counties in Illinois. It took effect at Jan 3, 2018, 8:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2018, 2:56 PM CST (20:56 UTC)
In effect from
Jan 3, 2018, 8:00 PM CST
Expired
Jan 4, 2018, 12:00 PM CST
In force
16 hr
Issued by
NWS Lincoln, IL
All 32 counties

Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Crawford County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Effingham County, IL, Fulton County, IL, Jasper County, IL, Knox County, IL, Logan County, IL, Macon County, IL, Marshall County, IL, Mason County, IL, McLean County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Peoria County, IL, Piatt County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Shelby County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS43 KILX 022056
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
256 PM CST Tue Jan 2 2018

ILZ027>031-036>038-040>057-061>063-066>068-030500-
/O.NEW.KILX.WC.Y.0001.180104T0200Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
256 PM CST Tue Jan 2 2018

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM WEDNESDAY TO NOON CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 25 below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...8 PM Wednesday to noon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
6 follow-up statements
453 
WWUS43 KILX 030523
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1123 PM CST Tue Jan 2 2018

ILZ027>031-036>038-040>057-061>063-066>068-031200-
/O.CON.KILX.WC.Y.0001.180104T0200Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
1123 PM CST Tue Jan 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM WEDNESDAY TO
NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...8 PM Wednesday to noon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
997 
WWUS43 KILX 030949
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
349 AM CST Wed Jan 3 2018



ILZ027>031-036>038-040>057-061>063-066>068-031800-
/O.CON.KILX.WC.Y.0001.180104T0200Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
349 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 25 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...8 PM this evening to noon Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
965 
WWUS43 KILX 031745
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1145 AM CST Wed Jan 3 2018

ILZ027>031-036>038-040>057-061>063-066>068-040100-
/O.CON.KILX.WC.Y.0001.180104T0200Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
1145 AM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 5 below zero to 25 below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...8 PM this evening to noon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Auten
838 
WWUS43 KILX 040044
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
644 PM CST Wed Jan 3 2018

ILZ027>031-036>038-040>057-061>063-066>068-041100-
/O.CON.KILX.WC.Y.0001.180104T0200Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
644 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 25 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...8 PM this evening to noon Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
719 
WWUS43 KILX 041020
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
420 AM CST Thu Jan 4 2018



ILZ027>031-036>038-040>057-061>063-066>068-041800-
/O.CON.KILX.WC.Y.0001.000000T0000Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
420 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois, 
  southeast Illinois and west central Illinois.

* WHEN...Now to noon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
879 
WWUS43 KILX 041758
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1158 AM CST Thu Jan 4 2018

ILZ027>031-036>038-040>057-061>063-066>068-041900-
/O.EXP.KILX.WC.Y.0001.000000T0000Z-180104T1800Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-
Menard-Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln, 
Clinton, Monticello, Champaign, Urbana, Danville, Beardstown, 
Petersburg, Winchester, Jacksonville, Springfield, Taylorville, 
Decatur, Sullivan, Tuscola, Charleston, Mattoon, Paris, 
Shelbyville, Greenup, Marshall, Effingham, Newton, and Robinson
1158 AM CST Thu Jan 4 2018

...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY...

Wind chill readings have improved some across the region late this
morning with most areas in the zero to -12 range. As a result, the
wind chill advisory will be allowed to expire at Noon. 

$$

Smith

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 11:35 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jan 2, 11:35 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1135 AM CST Tue Jan 2 2018

.UPDATE...
Issued at 1041 AM CST Tue Jan 2 2018

High pressure has migrated southeastward and is now centered over
southern IL with light winds switching to WSW over central and
southeast Illinois. This will allow less cold air to filter
northward today which should eliminate any below zero highs for
today. Forecast highs ranging from around 8 degrees along I-74 to
the mid teens south of I-70 look good, so no significant updates
are needed. Based on latest trends, the wind chill warning and
advisory should be able to be ended on schedule at noon, although
wind chills as low as -25 continue as of 10 a.m. Expect wind chill
temperatures to rise above -15 across the area by noon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 330 AM CST Tue Jan 2 2018

One more morning of the deep freeze and bitterly cold wind chills
of 25 to 35 below zero, then some brief improvement comes this
afternoon. The surface high pressure axis will remain to the
west-southwest of Illinois, keeping our prevailing winds from the
W-NW today. Plenty of sunshine today and slowly warming temps at
850mb will help high temps reach between 6 and 17 above zero. Wind
chills will improve to zero to 10 below, but it will still be a
cold afternoon. The Wind Chill Advisory and Warning should be able to
be expired on time at Noon.

A gradual shift southward of the surface high center tonight will
be in response to the arrival of a cold front later tonight. A
region of mid-level frontogenetic forcing will accompany the cold
front and a 500 mb shortwave later tonight. That system is
expected to affect mainly our northern counties with some light
snowfall. The cold air could allow for a dusting of snow, mainly
along and north of I-74 as far east as Bloomington tonight, with
flurries south of there from Rushville to Lincoln.

The mid-level warm advection flows and increasing cloud cover
tonight will help to warm our low temperatures a bit, with lows
ranging from -1 toward Danville to 6-7 above zero from
Jacksonville to Lawrenceville.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 330 AM CST Tue Jan 2 2018

The shortwave/cold front will advance across the SE half of
Illinois on Wednesday, triggering a continuation of light snow or
flurries, mainly south of a line from Rushville to Bloomington.
Little to no accumulation is expected, due to a weakening of the
overall forcing for precip. Have included slight chance PoPs only
in our NE counties closer to the better forcing, which includes
Champaign/Danville. Cloud cover will be gradually decreasing from
NW to southeast during the afternoon. Despite a lack of sunshine,
some warmer air ahead of the cold front will help high
temperatures reach the teens to low 20s in most areas. The
Galesburg area could remain in the single digits due to being far
enough behind the cold front already at sunrise.

The brief warming trend for Wednesday will be followed by another
push of Arctic air. Below normal temps will be the rule the rest
of the week, with wind chills in the range of a Wind Chill
Advisory (-15 to -24) each night from Wed night to Friday night
(mainly N of I-74 but possibly as far south as I-72). Will not
hoist another advisory for those conditions just yet, and will let
the current cold headlines expire first.

While dry conditions should prevail during the cold snap the last
half of this week, there is one weak shortwave diving across
west-southwest Illinois Thursday night into Friday. We added some
slight chance PoPs for light snow from Rushville to Jacksonville.
A dusting of accumulation may occur.

A pattern change for this weekend will result in increasing
southerly flow and warming temps. There are some differences in
the track of the surface low pressure center, but the overall
consensus is for a trough to pass across Illinois. The primary
affects on our weather look to be from Sunday through Monday. A
surge of warm air ahead of the low and subsequent cold front will
set the stage for some mixed precipitation, or a change-over to
all rain for areas south of Canton to Champaign, and especially
south of I-70 where the warmest air should reach.

Light snow is expected to develop Sunday morning across a majority
of our forecast area, with snow mixing with or changing to rain
late Sunday morning and afternoon south of Rushville to Champaign.
Light rain or a wintry mix looks to continue Sunday evening before
cold air returns and changes all precip back to snow.

The ECMWF has a more southerly track to the surface low than the
GFS, and thus has a colder airmass in our area for this system. We
lowered the high temps slightly to trend toward the ECMWF
solution, and reduced the northward surge of rain chances
slightly for Sunday into Sunday evening. Can not rule out some
freezing rain and light icing with this system, but confidence on
location of that is low at this point, due to model differences.

Light snow chances are expected to continue on Monday, as the low
and cold front exit to the east. QPF amounts and expected snow
ratios look favorable for some measurable snow for our northern
counties, especially along and north of I-74. Several inches could
accumulate over an extended period from Sunday morning through
Monday afternoon, but it's too soon to put specific numbers out
yet with all the variability in the models at days 6-7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1135 AM CST Tue Jan 2 2018

An approaching cold front will bring a good chance of MVFR
conditions for central IL terminals by 09Z-12Z, along with a
chance for a light dusting of snow, mainly for the I-74 terminals
KPIA-KBMI-KCMI northward. Initially, however, VFR conditions
expected until then. Winds SW 8-12 kts...shifting to NW behind the
front late in the forecast period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for ILZ062-063-066>068-
071>073.

Wind Chill Warning until noon CST today for ILZ027>031-036>038-
040>057-061.

&&

UPDATE...37
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...37
Hazardous weather outlook, Jan 2, 11:51 AM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1151 AM CST Tue Jan 2 2018

ILZ027>031-036>038-040>057-061-031200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1151 AM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Very cold wind-chills ranging from zero to 15 below zero will
continue through tonight. Please limit time spent outdoors if
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

After a minor warm-up on Wednesday, another surge of bitterly cold
air will return for the end of the week. Wind-chills will likely
fall below 15 below zero late Wednesday night through Friday
morning.

A storm system could potentially bring a mix of wintry
precipitation Sunday into Monday morning. Stay tuned to later
forecasts for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-031200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1151 AM CST Tue Jan 2 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Cold wind-chills ranging from 5 above zero to 5 below zero will
continue through tonight. Please limit time spent outdoors if
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

After a minor warm-up on Wednesday, another surge of bitterly cold
air will return for the end of the week. Wind-chills will likely
fall below 10 below zero late Wednesday night through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

Nearby

Wind Chill Advisories in Illinois, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.